Iowa, 2002Tornado in Iowa, June 26, 2002
June 26, 2002 · NWS DVN · 2 events in 1 county or zone
1 tornado, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 26, 2:28 AM CST, 7 hours 5 minutes earlier.
Area forecast discussion, Jun 26, 2:28 AM CST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 AM CDT WED JUN 26 2002
06Z SURFACE ANALYSIS HAS COLD FRONT POSITIONED FROM WRN MN INTO NRN
NE. LINE OF STRONG TSRA WAS OCCURRING ON OUTFLOW FROM CENTRAL WI
INTO NCNTRL IA AND AHEAD OF S/W ENERGY MOVING SOUTHEAST THROUGH MN.
MAIN FORECAST CONCERN WILL BE TSRA TODAY AND EARLY THIS EVENING...AS
FRONT DROPS SOUTHEAST THROUGH CWA IN CONJUNCTION WITH H5 S/W MOVING
ACROSS WI. MODELS ARE IN GOOD AGREEMENT WITH SYNOPTIC SCALE FEATURES...
BUT ETA SEEMED TO HAVE A BETTER HANDLE ON THERMAL PARAMETERS IN THE NEAR
TERM. 00Z RUN HAS FRONT INTO NORTHERN CWA BY MID DAY AND EXITING SOUTH
LATE THIS EVENING....A LITTLE SLOWER THAN PREVIOUS RUNS. EXPECT ONGOING
NERN IA/WI TSRA TO CONTINUE SSE AND MOVE ACROSS NRN HALF CWA EARLY
THIS MORNING AND WEAKEN BEFORE REACHING SOUTHERN CWA. EXPECT TEMPS TO
RECOVER BY MID AFTERNOON AHEAD OF THE FRONT WITH CAPES AROUND 3000J/KG
EXPECTED IN THE SOUTH PER ETA FCST. THIS WILL BE ENOUGH TO FIRE
STRONG TO SEVERE STORMS WITH POTENTIAL FOR DAMAGING WIND AND HAIL.
HIGH WBZ TEMPS SHOULD KEEP HAIL SIZE CLOSE TO 3/4 INCH. ALSO WITH PWS
AROUND 1.5 HEAVY RAIN WILL BE A CONCERN. WILL CONTINUE CHANCE POPS
THROUGH THE EVENING SOUTH FOR ANY LINGERING SHRA/TSRA ...BUT PCPN SHOULD
BE OUT OF CWA BY MIDNIGHT. AFTER FRONT MOVES THROUGH TONIGHT...DRIER
AND SLIGHTLY COOLER AIR ADVECTS IN ON NW FLOW FOR REST OF THE WORK
WEEK.
WILL GO WITH ETA 2M TEMPS TODAY...SINCE ETA IS TAPPING +20C 850 AIR
OVER PLAINS AND BRINGS IT INTO SOUTHERN IA/NRN MO AHEAD OF FRONT THIS
AFTERNOON. FOR THE THE REST OF THE WEEK MOS TEMPS VARY LITTLE AND SEE
NO REASON TO DIFFER.
IA...NONE.
IL...NONE.
MO...NONE.
DLF
In the hours before
Special weather statement, Jun 26, 4:15 AM CST, 5 hours 18 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-271000-
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 AM CDT WED JUN 26 2002
A LINE OF THUNDERSTORMS WILL MOVE SOUTH THIS MORNING THROUGH EAST
CENTRAL IOWA AND NORTHWEST ILLINOIS. THE THUNDERSTORMS SHOULD REACH
THE INTERSTATE 80 CORRIDOR BY MID MORNING. THE STRONGEST THUNDERSTORMS
WILL BE MAINLY ON THE IOWA SIDE OF THE RIVER. THEY ARE EXPECTED TO STAY
BELOW SEVERE LIMITS...BUT WILL BE CAPABLE OF PRODUCING WIND GUSTS
AROUND 40 MPH...PEA TO MARBLE SIZE HAIL AND HEAVY RAIN. PARTS OF EAST
CENTRAL IOWA COULD SEE AROUND AN INCH OF RAIN WITHIN AN HOUR FROM THESE
STORMS.
THE THUNDERSTORMS SHOULD WEAKEN AS THEY MOVE INTO SOUTHEAST IOWA AND
WEST CENTRAL ILLINOIS BY LATE THIS MORNING.
A COLD FRONT FROM SOUTHERN MINNESOTA...INTO NEBRASKA WILL MOVE
SOUTHEAST TODAY...AND SHOULD BE NEAR HIGHWAY 20 BY EARLY AFTERNOON.
THE AIRMASS AHEAD OF THE FRONT IS EXPECTED TO DESTABILIZE THIS AFTERNOON
AS TEMPERATURES CLIMB INTO THE UPPER 80S TO AROUND 90 AND DEW POINTS
RISE TO AROUND 70. SCATTERED THUNDERSTORMS SHOULD REDEVELOP ALONG THE
FRONT. THE THUNDERSTORMS WILL BECOME MORE WIDESPREAD AND INTENSIFY AS
THEY MOVE SOUTH THROUGH THE I80 CORRIDOR. THUNDERSTORMS COULD REACH
SEVERE LIMITS OVER SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST
MISSOURI LATE THIS AFTERNOON AND EARLY THIS EVENING. THE MAIN THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN WILL ALSO BE POSSIBLE
WITH THE STRONGER STORMS.
THE THUNDERSTORMS SHOULD MOVE SOUTH OF THE AREA BY LATE THIS
EVENING. DRIER AND A LITTLE COOLER AIR WILL MOVE IN TO THE REGION FOR
THURSDAY AND FRIDAY.
SPOTTER ACTIVATION IS NOT ANTICIPATED NORTH OF INTERSTATE 80 THIS
MORNING. HOWEVER LAW ENFORCEMENT AGENCIES AND EMERGENCY MANAGERS
SHOULD MONITOR THE LINE OF THUNDERSTORMS CLOSELY IN CASE THEY INTENSIFY.
THIS AFTERNOON AND EARLY THIS EVENING...SPOTTER ACTIVATION MAY BE
REQUIRED FOR AREAS ALONG AND SOUTH OF INTERSTATE 80.
DLF
Tornado, Lee
- When
- June 26, 9:33 AM CST to 9:34 AM CST
- Where
- Lee County, 4 mi W of Mt Hamill
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 40.750, -91.700
A tornado touched down briefly west of Mt. Hamill. No damage was reported.
Funnel Cloud, Lee
- When
- June 26, 10:13 AM CST
- Where
- Lee County, Argyle
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.642, -91.479 (the zone’s center; the record gives no point)
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, June 26, 20023 deaths · 4 injured · $40,000 · 1 event
- Damaging Winds and Lightning Strikes in New York, June 26, 200214 injured · $500,000 · 50 kt wind · 4 events
- Flash Flooding in Indiana, June 26 to 27, 2002$5.0 million · 2 events
- Wildfire in California, June 26 to 29, 20021 injured · $2.0 million · 1 event
- Hail and Damaging Winds in Texas, June 26, 2002$710,000 · 2 in hail · 15 events
- Lightning Strike in Iowa, June 26, 2002$1.0 million · 1 event
- Tornado and Hail in Iowa, June 26, 2002$202,000 · F0 · 21 events
- Lightning Strike in Minnesota, June 26, 2002$500,000 · 1 event
- Damaging Winds in New York, June 26, 2002$270,000 · 60 kt wind · 10 events
- Hail and Damaging Winds in Kansas, June 26, 2002$250,000 · 70 kt wind · 3 events
- Lightning Strike in North Carolina, June 26, 2002$150,000 · 1 event
- Damaging Winds in Ohio, June 26, 2002$100,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300822, 5300823.